Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 211, NWS Raleigh, NC

September 4, 20154 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 4, 2015, 3:33 PM EDT for 4 counties in North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2015, 3:33 PM EDT (19:33 UTC)
Expired
Sep 4, 2015, 4:15 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Chatham County, NC, Orange County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS52 KRAH 041933
SVRRAH
NCC001-037-135-183-042015-
/O.NEW.KRAH.SV.W.0211.150904T1933Z-150904T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA...
  WEST CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 415 PM EDT

* AT 333 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 58 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SILER CITY TO 7 MILES WEST OF CARY...AND MOVING
  SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARY...PITTSBORO...SILER CITY...MORRISVILLE...JORDAN LAKE STATE REC
  AREA...CROSSWINDS BOATING CENTER...LAKE JORDAN...SUTPHIN...
  FEARRINGTON AND SEAFORTH BOAT DOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3588 7901 3587 7901 3586 7902 3587 7891
      3586 7884 3563 7892 3565 7954 3587 7953
      3590 7922
TIME...MOT...LOC 1933Z 020DEG 8KT 3580 7947 3577 7893 

$$

77
2 follow-up statements
326 
WWUS52 KRAH 041954
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT FRI SEP 4 2015

NCC001-135-042002-
/O.CAN.KRAH.SV.W.0211.000000T0000Z-150904T2015Z/
ORANGE NC-ALAMANCE NC-
354 PM EDT FRI SEP 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE AND
SOUTHERN ALAMANCE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
ORANGE AND ALAMANCE COUNTIES. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 3584 7885 3563 7892 3565 7954 3582 7953
      3584 7922
TIME...MOT...LOC 1952Z 036DEG 5KT 3577 7948 3578 7923 3575 7895 

$$

NCC037-183-042015-
/O.CON.KRAH.SV.W.0211.000000T0000Z-150904T2015Z/
CHATHAM NC-WAKE NC-
354 PM EDT FRI SEP 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CHATHAM AND WEST CENTRAL WAKE COUNTIES...

AT 352 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 58 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SILER CITY TO NEAR PITTSBORO TO 8 MILES WEST OF
CARY...MOVING SOUTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
CARY...PITTSBORO...SILER CITY...JORDAN LAKE STATE REC AREA...
CROSSWINDS BOATING CENTER...FEARRINGTON...LAKE JORDAN...SEAFORTH BOAT
DOCK...BYNUM AND CARPENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO 
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3584 7885 3563 7892 3565 7954 3582 7953
      3584 7922
TIME...MOT...LOC 1952Z 036DEG 5KT 3577 7948 3578 7923 3575 7895 

$$

77
661 
WWUS52 KRAH 042018
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT FRI SEP 4 2015

NCC037-183-042028-
/O.EXP.KRAH.SV.W.0211.000000T0000Z-150904T2015Z/
CHATHAM NC-WAKE NC-
418 PM EDT FRI SEP 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM AND WEST CENTRAL WAKE
COUNTIES HAS EXPIRED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3584 7885 3563 7892 3565 7954 3582 7953
      3584 7922
TIME...MOT...LOC 2016Z 020DEG 8KT 3577 7948 3578 7923 3575 7895 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:18 PM EDT, 15 minutes earlier.

Area forecast discussion, Sep 4, 3:18 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT FRI SEP 4 2015

.SYNOPSIS...A BACK-DOOR COLD FRONT WILL APPROACH FROM THE NORTH LATE
TODAY...THEN PUSH SOUTHWARD THROUGH THE AREA TONIGHT...BEFORE
SETTLING TO OUR SOUTH ON SATURDAY. HIGH PRESSURE WILL EXTEND INTO
THE REGION FROM THE NORTH OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRIDAY...

A WEAK COLD FRONT OVER THE MID-ATLANTIC STATES WILL DROP SOUTH INTO
THE AREA LATE THIS EVENING. MOISTURE FLUX CONVERGENCE ALONG THE
FRONT COUPLED WITH WEAK SHORTWAVE IMPULSES EMBEDDED ON THE BACK
SLIDE OF THE DEPARTING SHORTWAVE TROUGH OFF THE SOUTHEAST COAST WILL
SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
THROUGH THE EVENING.

DESPITE MODERATE INSTABILITY OF 1500-2000 J/KG OF MUCAPE...DEEP
LAYER SHEAR REMAINS VERY WEAK...LESS THAN 10 KTS. THUS...EXPECT A
NON-ZERO SEVERE THREAT. THE MAIN THREAT FROM ANY STORM WILL BE
LOCALLY HEAVY RAIN/SLOW MOVING STORMS OWING TO HIGH PWS OF
0.75-1.8" AND WEAK WINDS ALOFT. THE PRESENCE OF WEAK LIFT/FORCING ALOFT
COULD SUPPORT ISOLATED SHOWERS WELL INTO THE EARLY MORNING HOURS
SATURDAY...ESPECIALLY ACROSS THE WESTERN PIEDMONT AS DRIER AIR ALOFT
SPREADS INTO THE AREA FROM THE EAST.

NELY LOW-LEVEL FLOW AS SURFACE HIGH PRESSURE RIDGES SOUTH
DOWN THE MID-ATLANTIC REGION COULD SUPPORT AREAS STRATUS OVERNIGHT.
LOWS IN THE MID 60S TO AROUND 70.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 318 PM FRIDAY...

SHORTWAVE ENERGY EMBEDDED IN THE BROAD WEST-EAST ORIENTED MID/UPPER
LEVEL TROUGHINESS EXTENDING FROM THE SOUTHEAST US INTO WESTERN ATLANTIC
WILL PROVIDE THE FOCUS FOR MAINLY DIURNAL SCATTERED SHOWERS AS DEEP
FETCH OF EASTERLY MARITIME FLOW KEEPS A SEASONABLY MOIST AIRMASS(1.5-
1.75")IN PLACE ACROSS CENTRAL NC. EXTENSIVE NELY LOW-LEVEL CLOUDINESS
WILL KEEP TEMPERATURES AT OR JUST BELOW NORMAL. HIGHS RANGING FROM
UPPER 70S NW TO LOWER/MID 80S SOUTHEAST. LOWS SATURDAY NIGHT IN THE MID
TO UPPER 60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

TO START OFF THE PERIOD...A BROAD UPPER LOW WILL BE OVER THE SOUTHEAST
U.S. AND AN UPPER HIGH WILL BE OVER THE NORTHERN MID ATLANTIC. AT THE
SURFACE...HIGH PRESSURE WILL BE RIDGING DOWN THE SPINE OF THE
MOUNTAINS. ALL OF THIS WILL RESULT IN DEEP NORTHEASTERLY FLOW OVER THE
AREA WHICH WILL PUMP MOISTURE IN FROM THE ATLANTIC...WITH PWAT VALUES
PROGGED TO HOVER AROUND 1.6-1.7 INCHES. THIS COMBINED WITH ANY WEAK
UPPER DISTURANCES ROTATING AROUND THE BROAD UPPER LOW WILL LEAD TO
FAIRLY EXTENSIVE CLOUD COVER AND SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS THE EAST WHERE INSTABILITY WILL BE
BETTER. BY MONDAY...THE PATTERN IS NOT EXPECTED TO CHANGE ALL THAT
MUCH. ALTHOUGH...THE UPPER LOW WILL SLOWLY START TO SHIFT TO THE
SOUTH/WEST...THUS LOSING OUR MOISTURE FEED. HOWEVER...ENOUGH RESIDUAL
MOISTURE WILL BE AROUND FOR DIURNAL TYPE SHOWERS/STORMS. GIVEN ALL THE
CLOUDS AND PRECIP CHANCES...TEMPS WILL BE HELD DOWN...WITH GENERALLY
LOW/MID 80S ON SUNDAY AND A FEW DEGREES WARMER ON MONDAY. OVERNIGHT
LOWS WILL BE IN THE MID/UPPER 60S.

BY THE MIDDLE OF THE WEEK...THE AFOREMENTIONED UPPER LOW WILL SHIFT
EVEN FURTHER TO THE SOUTH/WEST...WHILE THE BERMUDA HIGH WILL DRIFT
TOWARDS THE SOUTHEAST COAST. AS A RESULT...DIURNAL TYPE CONVECTION WILL
OCCUR EACH DAY...WHILE TEMPS RISE TO ABOVE NORMAL ONCE AGAIN (MID/UPPER
80S TO NEAR 90 DEGREES). MODELS THEN SHOW A UPPER TROUGH/FRONT
APPROACHING THE AREA BY THE END OF THE WEEK. THEREFORE...PRECIP CHANCES
WILL GRADUALLY INCREASE LATE THURSDAY INTO FRIDAY...ALTHOUGH WILL NOT
GO TOO HIGH AT THIS TIME GIVEN THE TIMING WILL LIKELY CHANGE BETWEEN
NOW AND THEN.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 204 PM FRIDAY...

24 HR TAF PERIOD: A WEAK UPPER LEVEL DISTURBANCE COUPLED WITH THE
APPROACH OF A BACKDOOR COLD FRONT WILL SUPPORT SCATTERED TO NUMEROUS
SHOWERS AND STORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. BRIEF
PERIOD OF IFR TO MVFR CONDITIONS WILL BE POSSIBLE WITH THE STRONGER
STORMS. WHILE COVERAGE/POPS SHOULD DECREASE AFTER SUNSET...ISOLATED
SHOWERS WILL BE POSSIBLE WELL INTO THE OVERNIGHT HOURS...ESPECIALLY
NEAR WESTERN TERMINALS(KINT AND KGSO).

NELY FLOW IN THE WAKE OF THE BACK-DOOR COLD FRONT PASSAGE WILL
SUPPORT WIDESPREAD STRATUS LATE TONIGHT AND INTO THE DAY ON SATURDAY.
CEILINGS ARE EXPECTED TO IMPROVE SLOWLY ON SATURDAY...LIFTING TO
LOW END VFR BY THE LATE MORNING/EARLY AFTERNOON.

OUTLOOK: DEEP FETCH OF EASTERLY MARITIME FLOW WILL SUPPORT EARLY
MORNING STRATUS AND SCATTERED SHOWERS AND STORMS THROUGH THE
WEEKEND. RAIN CHANCES SHOULD BECOME MORE CENTRALIZED TOWARD THE
COASTAL PLAIN MONDAY THROUGH WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BSD/26
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...WSS
AVIATION...CBL
Hazardous weather outlook, Sep 4, 3:34 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
334 AM EDT FRI SEP 4 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
334 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 1:42 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT FRI SEP 4 2015

NCZ007>010-023>027-040>042-041845-
JOHNSTON NC-WARREN NC-WAKE NC-PERSON NC-DURHAM NC-VANCE NC-ORANGE NC-
NASH NC-ALAMANCE NC-CHATHAM NC-FRANKLIN NC-GRANVILLE NC-
142 PM EDT FRI SEP 4 2015

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF NORTH CENTRAL JOHNSTON...WESTERN WARREN...WAKE...PERSON...
DURHAM...VANCE...ORANGE...SOUTHWESTERN NASH...ALAMANCE...CHATHAM...
FRANKLIN AND GRANVILLE COUNTIES UNTIL 245 PM EDT...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND STRONG THUNDERSTORMS OVER THE CENTRAL PIEDMONT
...MOVING SOUTHWEST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL
AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND
WIND. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION
BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3654 7829 3575 7813 3573 7819 3572 7818
      3559 7940 3625 7949 3624 7915 3652 7914
TIME...MOT...LOC 1740Z 055DEG 8KT 3607 7891

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:42 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Franklin, Granville, Orange and 3 more63 min
Sep 4, 3:28 PM EDTSevere Thunderstorm WarningRAHPerson19 min
Sep 4, 4:00 PM EDTSpecial Weather StatementRAHHarnett45 min
Sep 4, 4:03 PM EDTSpecial Weather StatementRAHNash42 min
Sep 4, 4:08 PM EDTSpecial Weather StatementRAHWilson67 min
Sep 4, 4:33 PM EDTSpecial Weather StatementRAHForsyth57 min
Sep 4, 4:55 PM EDTSpecial Weather StatementRAHMoore50 min
Sep 4, 5:04 PM EDTSpecial Weather StatementRAHHarnett, Wayne71 min
Sep 4, 5:11 PM EDTSpecial Weather StatementRAHDavidson64 min
Sep 4, 5:15 PM EDTSpecial Weather StatementRAHEdgecombe60 min
Sep 4, 5:21 PM EDTSpecial Weather StatementRAHForsyth54 min
Sep 4, 5:28 PM EDTSevere Thunderstorm WarningRAHDavidson47 min
Sep 4, 5:33 PM EDTAreal Flood AdvisoryRAHDavidson117 min
Sep 4, 5:41 PM EDTSpecial Weather StatementRAHMontgomery64 min
Sep 4, 6:11 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond, Sampson, Scotland79 min
Sep 4, 6:15 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson28 min
Sep 4, 6:32 PM EDTSpecial Weather StatementRAHStanly58 min
Sep 4, 6:38 PM EDTSevere Thunderstorm WarningRAHStanly67 min
Sep 4, 7:36 PM EDTSpecial Weather StatementRAHScotland54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.